American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

On the Palms of His Hands: ACTH-Induced Hyperpigmentation

Hyperpigmentation of the skin and nails is evident in this dorsal view of the patient's hands.

Hyperpigmentation of the skin and nails is evident in this dorsal view of the patient’s hands.

The prominent hyperpigmentation marking a patient’s skin was tied to his worsening diabetes mellitus type 2, though the connection was not immediately obvious. Five months prior to presenting to our institution, a 31-year-old man, whose diabetes type 2 had been well controlled for a long period of time, was evaluated in a private endocrinology practice for symptoms of polyuria, polydipsia, and notable dark discoloration of his limbs and abdomen. He also reported an unintentional weight loss of 48.5 lb (20 kg) and significant muscular weakness that interfered with his daily activities.

During the work-up, the endocrinologist also detected hypokalemia. The patient’s insulin dosage was increased, and he was prescribed potassium supplementation. When no significant improvement occurred, he was referred to our institution.

Assessment

The patient was first seen at the hospital outpatient clinic, where a review of symptoms also revealed erectile dysfunction and depressed mood. He had a hemoglobin A1C of 12.8% (normal, <5.7%), and a metabolic panel showed a serum potassium level of 2.1 mEq/L (normal, 3.5-5 mEq/L). A physical examination disclosed muscle wasting; wide, hyperpigmented, abdominal striae; and diffuse hyperpigmentation of the hands and feet (Figure 1Figure 2). Additional hyperpigmentation was noted on his oral mucosa and around his mouth and eyes. He also had hypertension, which was difficult to control.

He was admitted to the hospital for overnight 1 mg and 8 mg dexamethasone suppression tests, but his cortisol level was not suppressed. Laboratory testing demonstrated a serum cortisol level exceeding 63 µg/dL (normal, 10-20 µg/dL) and an adrenocorticotropic hormone (ACTH) level of 1087 ng/mL (normal, 10-50 pg/mL). The patient’s clinical presentation suggested Cushing’s syndrome, which was confirmed by the laboratory results. Absolute nonsuppression of cortisol and the degree of ACTH elevation pointed to an ectopic source. Positron emission tomography/computed tomography with gallium 68 dotatate was then performed.

To read this article in its entirety please visit our website.

-Skand Shekhar, MD, Pramila Dharmshaktu, MD

This article originally appeared in the February 2018 issue of The American Journal of Medicine.

Comments are closed.

UA-42320404-1